I think I want to get off of it, it's helped me alot with depression and energy wise but these chest pains and good restrictions are bothering me too much after over a year on parnate. I've gone through Paxil withdrawal and it was awful, just wondering how bad it would be with parnate and the after effects, thanks
Hello Parnateinsomniac. I suggest you taper an a plan set up along with your doctor. I understand about the diet restrictions, how it plays a daily role in what can be eaten, how you have to check most all foods before being eaten. I wish you the best of health, regards pledge
Are the chest pains from the Parnate? I'm concerned about what anti-depressant you are going to take next since the MAO Inhibitors, which Parnate is, are only prescribed as a last resort. You should definately contact your doctor about withdrawing from it and how to do it. The food restrictions are a pain, but depression is far worse. I know from taking it, but had to stop due to a seizure-like condition which is very unusual. Call your doctor and good luck to you.
To parnateinsomniac, I looked up the official FDA information about side effects from Parnate (from Drugs.com) and do not see anything about chest pain. Anything of course is possible, but have you instead tried anything for acid reflux or anxiety to see if that helps you since your doctor thinks that what it is? If that helps you, it would not be masking any effects to the heart. If in fact the Parnate has helped your depression, and you have not been helped by other treatments, then I would think that you would want to try to treat what your doctor advises could be the problem instead of going off the Parnate.
BTW, research now shows that depression causes diseases of older ages, such as heart disease, stroke and osteoporosis to happen at far earlier ages in those with depression since the telomeres are affected. So I would worry about that instead. I myself got an early stroke at 56 years and osteoporosis at age 49.
In my case, the seizure like condition is termed myoclonic jerks, which is listed as a side effect from MAO Inhibitors. In no way would the food restrictions be causing your chest pain. The fact that you would consider that implies some anxiety. And why do you call yourself insomniac? Parnate can cause insomnia, and the information suggests reducing the dose. But, again, an anti-anxiety med could help with insomnia. I have to take Klonopin, an anti-anxiety medication to treat my myoclonus, this time caused by my stroke. It does act to sedate me at night.
As far as getting off of the Parnate, you will just have to see. Going off any medication more slowly is usually the best, but with your depression roaring up, you will probably want to go faster, since you can't take another anti-depressant until it is completely out of your system. I don't remember any terrible side effects except for an extreme case of sexual turn on that would not go away for about 2 days. It was extremely terrible. I had to get off of it right away due to the intense involuntary jerking as soon as I relaxed at all. I should have reduced it faster when the symptoms first started. From sleeping, my whole body would flail and my hand hit myself in the face. That's why I called it seizures, but it was technically myoclonus.
I wish you the best with your depression. Again, nothing is as bad as depression in my experience. Even my excessive migraine pain since my stroke and Trigeminal Neuralgia and other pain is nothing compared to my depression which is now completely treated with the right anti-depressant. Good luck to you. Sara
I have found that of I eat the wrongs foods I suffer chest pains along with my heart racing... I would switch meds but can't stand the though of the severe depression for even 10 min. It was hard enough to find a dr would even prescribe it. The doc that did my ECTs when I was hospitalized was the one who started me on it, and all he does is ECTs.
My friend had been on Parnate from approximately 1977 to 2002. When she came off of it is was what the doctors referred to "Poop Out" syndrome. She has tried the other MAOi's and NOTHING even came close to giving her the same degree of relief that Parnate did. She had to be off of it temporarily in order for it to be reintroduced and be effective. Other than her symptoms of depression being worse and worse, I did not see any other symptoms of withdrawal. There were no headaches or nausea that I remember. Since 2002, she has been on a bad cycle of coming off and being re introduced to Parnate. No other medication was as effective for her depression than Parnate.
UPDATE: I did taper off of parnate shortly after this post and found that it wasn't as bad of a withdrawal as I thought, getting off of Paxil was wayyyyyy worse! I'm still having chest pains, years after being off of the meds though, I've been antidepressant free for the past 3 years and feel pretty good without them, I still have depression and anxiety but they're manageable and I like being able to feel and be in touch with my own emotions. My dr has told me the chest pains are probably anxiety or indigestion (since I'm so young) but I disagree, I know in my heart that it's something more. Thanks everyone for their input, hoping you all have a happy healthy new year!
- Parnate Information for Consumers
- Parnate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Parnate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Apr 2010 • 2 answers
Posted 30 Jan 2012 • 2 answers
Posted 10 Jul 2013 • 1 answer
Posted 17 Sep 2016 • 1 answer
My friend has been taking Parnate on and off since the late 70's. She had taken it without incident?
Posted 31 Dec 2016 • 2 answers